Thrombotic thrombocytopenic purpura induced by trimethoprim- sulfamethoxazole in a Jehovah's Witness

Michael Martin, Nicole L. Whitlatch, Bijal Shah, Gowthami M. Arepally

Research output: Contribution to journalArticle

12 Citations (Scopus)

Abstract

We report a case of Thrombotic Thrombocytopenic Purpura occurring as an allergic response to trimethoprim-sulfamethoxazole therapy (Bactrim™, Septra®) in a Jehovah's Witness patient. The patient presented with fulminant microangiopathic hemolytic anemia and thrombocytopenia within 48 hr of initiating therapy with trimethoprim-sulfamethoxazole. Other symptoms of drug hypersensitivity included nausea, vomiting, urticarial rash, and leukopenia. Because of her religious faith, the patient was supported without plasma therapy with use of intravenous immunoglobulin, steroids, rituximab, and erythropoietin.

Original languageEnglish (US)
Pages (from-to)679-681
Number of pages3
JournalAmerican Journal of Hematology
Volume82
Issue number7
DOIs
StatePublished - Jul 1 2007

Fingerprint

Jehovah's Witnesses
Thrombotic Thrombocytopenic Purpura
Sulfamethoxazole Drug Combination Trimethoprim
Drug Hypersensitivity
Intravenous Immunoglobulins
Hemolytic Anemia
Leukopenia
Erythropoietin
Exanthema
Thrombocytopenia
Nausea
Vomiting
Therapeutics
Steroids

All Science Journal Classification (ASJC) codes

  • Hematology

Cite this

Thrombotic thrombocytopenic purpura induced by trimethoprim- sulfamethoxazole in a Jehovah's Witness. / Martin, Michael; Whitlatch, Nicole L.; Shah, Bijal; Arepally, Gowthami M.

In: American Journal of Hematology, Vol. 82, No. 7, 01.07.2007, p. 679-681.

Research output: Contribution to journalArticle

Martin, Michael ; Whitlatch, Nicole L. ; Shah, Bijal ; Arepally, Gowthami M. / Thrombotic thrombocytopenic purpura induced by trimethoprim- sulfamethoxazole in a Jehovah's Witness. In: American Journal of Hematology. 2007 ; Vol. 82, No. 7. pp. 679-681.
@article{3c89c09aeb7a497195046a7d7b3e77f8,
title = "Thrombotic thrombocytopenic purpura induced by trimethoprim- sulfamethoxazole in a Jehovah's Witness",
abstract = "We report a case of Thrombotic Thrombocytopenic Purpura occurring as an allergic response to trimethoprim-sulfamethoxazole therapy (Bactrim™, Septra{\circledR}) in a Jehovah's Witness patient. The patient presented with fulminant microangiopathic hemolytic anemia and thrombocytopenia within 48 hr of initiating therapy with trimethoprim-sulfamethoxazole. Other symptoms of drug hypersensitivity included nausea, vomiting, urticarial rash, and leukopenia. Because of her religious faith, the patient was supported without plasma therapy with use of intravenous immunoglobulin, steroids, rituximab, and erythropoietin.",
author = "Michael Martin and Whitlatch, {Nicole L.} and Bijal Shah and Arepally, {Gowthami M.}",
year = "2007",
month = "7",
day = "1",
doi = "10.1002/ajh.20887",
language = "English (US)",
volume = "82",
pages = "679--681",
journal = "American Journal of Hematology",
issn = "0361-8609",
publisher = "Wiley-Liss Inc.",
number = "7",

}

TY - JOUR

T1 - Thrombotic thrombocytopenic purpura induced by trimethoprim- sulfamethoxazole in a Jehovah's Witness

AU - Martin, Michael

AU - Whitlatch, Nicole L.

AU - Shah, Bijal

AU - Arepally, Gowthami M.

PY - 2007/7/1

Y1 - 2007/7/1

N2 - We report a case of Thrombotic Thrombocytopenic Purpura occurring as an allergic response to trimethoprim-sulfamethoxazole therapy (Bactrim™, Septra®) in a Jehovah's Witness patient. The patient presented with fulminant microangiopathic hemolytic anemia and thrombocytopenia within 48 hr of initiating therapy with trimethoprim-sulfamethoxazole. Other symptoms of drug hypersensitivity included nausea, vomiting, urticarial rash, and leukopenia. Because of her religious faith, the patient was supported without plasma therapy with use of intravenous immunoglobulin, steroids, rituximab, and erythropoietin.

AB - We report a case of Thrombotic Thrombocytopenic Purpura occurring as an allergic response to trimethoprim-sulfamethoxazole therapy (Bactrim™, Septra®) in a Jehovah's Witness patient. The patient presented with fulminant microangiopathic hemolytic anemia and thrombocytopenia within 48 hr of initiating therapy with trimethoprim-sulfamethoxazole. Other symptoms of drug hypersensitivity included nausea, vomiting, urticarial rash, and leukopenia. Because of her religious faith, the patient was supported without plasma therapy with use of intravenous immunoglobulin, steroids, rituximab, and erythropoietin.

UR - http://www.scopus.com/inward/record.url?scp=34347360646&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=34347360646&partnerID=8YFLogxK

U2 - 10.1002/ajh.20887

DO - 10.1002/ajh.20887

M3 - Article

VL - 82

SP - 679

EP - 681

JO - American Journal of Hematology

JF - American Journal of Hematology

SN - 0361-8609

IS - 7

ER -